MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: product/patient demographics/indication/baseline presentation: impella cp smartassist (sa) was inserted via right femoral artery access in a 68-year-old female patient weighing 72 kg who presented with acute myocardial infarction and cardiogenic shock.The patient's comorbidities were not reported.Prior to initiation of support, the patient was classified as society for cardiovascular angiography and interventions (scai) shock stage c, indicating hypoperfusion requiring intervention beyond volume resuscitation.Before impella implantation, the patient was supported with an intra-aortic balloon pump (iabp).Device course & treatment: the impella cp smartassist was implanted through the same femoral access site previously utilized for iabp support.Following exchange of the guidewire, dilator, introducer, and iabp device, the impella cp smartassist was successfully delivered and coronary angioplasty was performed with impella support.A femoral angiogram was not performed prior to device insertion.Following removal of the 14 french peel-away introducer and advancement of the 13 french repositioning sheath, the patient developed an access site hematoma.Management of the hematoma included administration of blood products of undocumented quantity, assessment of anticoagulation status, and discontinuation of heparin therapy.The hemoglobin level remained at 9.7g/dl pre-impella and post hematoma.Activated clotting time (act) was reported as 209 seconds, which exceeded abiomed-recommended act parameters of 160 to 180 seconds during impella support.After approximately 24 hours of impella cp smartassist support, the device was explanted and support was escalated to an axillary artery implanted impella 5.5 smartassist.No device malfunction or alarms were identified during the impella cp sa support additional factors: there were no concomitant mechanical circulatory support devices in use at the time of the event.The re-access of a previous iabp insertion site and upsizing to a 14 french introducer may have contributed to hematoma formation.In addition, details regarding the original iabp access technique and sheath size were not reported, limiting assessment of their potential contribution to the event.Device contribution: the access site hematoma is a recognized procedural complication associated with large-bore arterial access.Contributing factors may include re-accessing and upsizing the femoral artery following iabp use and anticoagulation status.Due to limited information regarding the original access technique, vessel condition, and underlying comorbidities, a causal relationship between the impella cp smartassist implantation procedure and the reported hematoma cannot be excluded.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50931353
Report Number1220648-2026-13454
Device Sequence Number10725355
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027932610
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Initial Report FDA Received Date09/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/10/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight158 LB
Patient RaceWhite